Alert archive / North Carolina / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Raleigh, NC

June 14, 2006Lee County, Moore County, Wake County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 14, 2006, 8:24 AM EDT for Lee County, Moore County, Wake County, North Carolina. It was in force for 3 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2006, 8:24 AM EDT (12:24 UTC)
Expired
Jun 14, 2006, 11:30 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Lee County, NC, Moore County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 9:25 AM EDTHEAVY RAIN 0Robbins, NCHEAVY RAIN AND FLOODING OCCURRING IN NORTHWEST MOORE COUNTY IN FLOOD PRONE AREAS.
Jun 14, 10:00 AM EDTFLASH FLOOD8 N Raleigh, NCBRIDGE ABUTMENT GIVING WAY DUE TO HEAVY RAIN ON NORWOOD ROAD NEAR CHARLEYCOTE ROAD.
Jun 14, 10:00 AM EDTFLASH FLOODRaleigh, NCNUMEROUS REPORTS OF FLOODING ON ROADS THROUGHOUT WAKE COUNTY.
Jun 14, 10:15 AM EDTFLASH FLOODAberdeen, NCFLOODING IN A BUILDING ALONG TAYLOR STREET. 32000 SQUARE FEET OF WATER TO AN INCH DEEP IN A BUSINESS.
Jun 14, 10:20 AM EDTFLASH FLOODSanford, NCNUMEROUS ROADS FLOODED THROUGHOUT THE COUNTY. A COUPLE OF ROADS CLOSED. LITTLE BUFFALOE CREEK FLOODING THE RIVERBIRCH SHOPPING CENTER PARKING LOT AND BANKFULL IN MANY LOCATIONS.
Jun 14, 10:20 AM EDTFLASH FLOODSouthern Pines, NCSEVERAL ROADS FLOODED IN MOORE COUNTY WITH 3 TO 8 FEET OF WATER ON MIDLAND ROAD.
Jun 14, 10:20 AM EDTFLASH FLOODSouthern Pines, NCSEVERAL ROADS FLOODED IN MOORE COUNTY WITH 3 TO 8 INCHES OF WATER ON MIDLAND ROAD.
Jun 14, 10:45 AM EDTFLASH FLOODRaleigh, NCHODGES STREET AT ATLANTIC STREET CLOSED DUE TO FLOODING.
Jun 14, 10:45 AM EDTFLASH FLOODRaleigh, NCWATER COVERING HILLSBOROUGH STREET NEAR THE FAIRGROUNDS. SECTION OF STREET BARRICADED.
Jun 14, 10:55 AM EDTFLASH FLOODApex, NCBEAVER CREEK BRIDGE ON KELLY ROAD NEAR APEX IS CLOSED DUE TO WATER COVERING THE ROADWAY.
Jun 14, 11:05 AM EDTFLASH FLOODRaleigh, NCLEESVILLE ROAD AT MILLBROOK CLOSED DUE TO TWO FEET OF STANDING WATER ON THE ROADWAY.
Jun 14, 11:05 AM EDTFLASH FLOODRaleigh, NCSALISBURY STREET AT EDENTON STREET IN DOWNTOWN RALEIGH CLOSED DUE TO WATER COVERING THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 141227
FFWRAH
NCC105-125-183-141530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
824 AM EDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOORE COUNTY IN CENTRAL NORTH CAROLINA
  LEE COUNTY IN CENTRAL NORTH CAROLINA
  WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 AM EDT

* AT 817 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER WAKE...LEE AND MOORE COUNTIES. BETWEEN 1.5
  AND 2.5 INCHES HAS FALLEN ACROSS TEH WARNED AREA SINCE 530 AM.
  AN ADDITIONAL 1.5 TO 2 INCHES MAY FALL THROUGH 11 AM. THIS WILL 
  CAUSE FLASH FLOODING ALONG CREEKS AND STREAMS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAKE 
  FOREST...SOUTHERN PINES...SANFORD...RALEIGH...PINEHURST... 
  GARNER...FUQUAY-VARINA...CARY...CARTHAGE AND ABERDEEN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR
NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY.

LAT...LON 3542 7973 3551 7941 3550 7935 3555 7921
      3562 7913 3552 7899 3550 7899 3522 7928
      3555 7881 3561 7899 3578 7893 3593 7873
      3605 7869 3583 7827 3556 7879 3508 7946

$$

WSS
1 follow-up statement
000 
WGUS72 KRAH 141434
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT WED JUN 14 2006

NCC105-125-183-141530-
MOORE NC-LEE NC-WAKE NC-
1030 AM EDT WED JUN 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR
WAKE...LEE AND MOORE COUNTIES...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RALEIGH... 
GARNER...CARY...SANFORD AND CARTHAGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... 
LOCATIONS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

LAW ENFORCEMENT OFFICIALS REPORT NUMEROUS ROAD CLOSURES ACROSS THE 
AREA. MOTORIST ARE URGED TO USE CAUTION WHEN DRIVING AND NEVER DRIVE 
THROUGH A FLOODED ROADWAY. 


LAT...LON 3541 7972 3551 7942 3551 7930 3561 7913
      3552 7899 3526 7923 3526 7922 3555 7881
      3562 7898 3578 7892 3594 7871 3605 7868
      3584 7827 3558 7877 3509 7944

$$

BLAES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 7:25 AM EDT, 59 minutes earlier.

Area forecast discussion, Jun 14, 7:25 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
725 AM EDT WED JUN 14 2006

.SHORT TERM /REST OF TODAY/...
UPDATING FLOOD WATCH SHORTLY TO INCLUDE THE WESTERN COUNTIES.
ALBERTO BECOMING EXTRATROPICAL AS OH VALLEY S/W BEGINNING TO EXERT
ITS INFLUENCE. S/W HAS PULLED MOISTURE FARTHER WEST. THIS WILL
RESULT IN BAND OF HEAVY/LOCALLY EXCESSIVE RAINFALL OVER THE
WESTERN COUNTIES OF CENTRAL NC.

&&

.PREV DISCUSSION...
 (ISSUED 320 AM EDT WED JUN 14 2006)

SHORT TERM /TODAY THROUGH SATURDAY/...
JUST MINOR TWEAK REQUIRED TO THE FORECAST IN THE SHORT TERM. MAIN
FORECAST CHALLENGE INVOLVES MAX TEMPS TODAY AND HOW FAR NW RAIN
SHIELD WILL EXTEND.

MESO ANALYSIS DEPICTS INVERTED SURFACE TROUGH/PSEUDO-WARM FRONT
EXTENDING NE ACROSS EASTERN SECTIONS OF SANDHILLS THROUGH THE
COASTAL PLAIN. APPEARS THAT SURFACE CIRCULATION CENTER OF ALBERTO
WILL LIKELY FOLLOW THIS PATH. STILL EXPECT TO SEE SOME ACCELERATION
TO THE NE LATER TODAY AS MID LEVEL S/W CURRENTLY CROSSING THE OH
VALLEY GETS CLOSER. STILL APPEARS THAT GREATEST THREAT FOR PROLONG
RAIN WILL BE THIS MORNING AND MAINLY ALONG AND EAST OF SURFACE
TROUGH. LOW LEVEL MOISTURE TRANSPORT MAXIMIZED OVER THE EASTERN
TWO-THIRDS OF CENTRAL NC AT 12Z THEN FOCUS SHIFTS INTO THE COASTAL
AREA BY 18Z. FINALLY...GREATEST UPPER LEVEL DIVERGENCE OVER THE
REGION AT 12Z THEN LIFTS NE BY 18Z. THUS...APPEARS THAT THREAT FOR
LOCALIZED FLOODING STILL A CONCERN FOR THE EASTERN HALF OF FORECAST
AREA. WILL MAINTAIN FLOOD WATCH AS IS AND NOT EXPAND NOR CONTRACT.
MORE THAN LIKELY...FLOOD WATCH WILL BE CANCELED BEFORE CURRENT
EXPIRATION TIME OF 8 PM EDT.  FURTHER WEST...STILL EXPECT TO SEE
RAIN BUT PRECIP AMOUNTS WILL LIKELY DROP-OFF SIGNIFICANTLY WEST OF
THE TRIANGLE. ACROSS THE TRIAD REGION...RAINFALL AMOUNTS MAY VARY
FROM AROUND A HALF INCH OVER THE EAST AND SOUTH SECTIONS TO BELOW A
QUARTER OF AN INCH W-N OF WINSTON-SALEM.

DUE TO EXPECTED ACCELERATION TO THE NE...DID END PRECIP A COUPLE
HOURS SOONER THIS AFTERNOON THAN IN PREVIOUS FORECAST.

OVERCAST SKIES AND WIDESPREAD RAIN WILL HOLD TEMPS DOWN FOR GOOD
PART OF THE DAY. WITH ANTICIPATION OF RAIN DIMINISHING THIS
AFTERNOON...MAY SEE SOME TEMP RECOVERY...ESPECIALLY WEST AND SOUTH
SECTIONS. TWEAKED TEMPS A BIT IN THE WEST BUT STILL ESSENTIALLY THE
SAME FORECAST.

EXPECT DRY WEATHER TONIGHT THROUGH SAT. MID/UPPER LEVEL HEIGHTS
INCREASE LATE THU THROUGH SAT AS L/W TROUGH LIFTS NORTH AND UPPER
RIDGE BUILDS OVER THE SE U.S.  THIS WILL GIVE THE REGION A GENUINE
TASTE OF SUMMER THIS WEEKEND AS AFTERNOON TEMPS RETURN TO THE UPPER
80S/LOWER 90S.

LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE AXIS IN VICINITY OF CENTRAL NC THROUGH EARLY NEXT WEEK.
THIS TRANSLATE TO WARM AND MAINLY DRY CONDITIONS. APPEARS THAT ANY
CONVECTION THAT OCCURS WILL BE ISOLATED AND MAINLY CONFINED TOT EH
EASTERN FRINGE DUE TO POSSIBLE SEA BREEZE INTRUSION...AND IN THE FAR
NW DUE TO ANY CONVECTIVE DEVELOPMENT IN THE HIGHER TERRAIN.

AVIATION...
WARM FRONT EXTENDING INTO THE EASTERN PIEDMONT OF NC HAS RESULTED IN
LIFR FOG AND CEILINGS ACROSS EASTERN TAF SITES THUS FAR...HOWEVER
EXPECT TO SEE MARKED IMPROVEMENT IN VISIBILITY WITH ONSET OF RAIN
THROUGH 12Z. IFR CEILINGS WILL PERSIST UNTIL WELL DEFINED
CIRCULATION CENTER TRACKS NORTHEAST THROUGH THE COASTAL
PLAIN...MOVING OFFSHORE BY 00Z. HEAVY RAIN BAND ASSOCIATED WITH WELL
DEFINED CENTER...WILL REDUCE VISIBILITIES TO 1 TO 2 MILES...WITH
BEST CHANCE FOR THUNDER IN THE EAST...AT FAY AND RWI TAF SITES.
EXPECT STEADY IMPROVEMENT FROM 21 TO 03Z AS SYSTEM PASSES TO THE
NORTHEAST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF CENTRAL NC UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...RFG/WSS
Hazardous weather outlook, Jun 14, 5:06 AM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
506 AM EDT WED JUN 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
456 AM EDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN WILL OCCUR ACROSS MUCH OF CENTRAL NORTH CAROLINA TOADY AS
THE REMNANTS OF TROPICAL STORM ALBERTO MOVE NORTHEAST OVER EASTERN
NORTH CAROLINA. A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL NORTH
CAROLINA THROUGH EARLY THIS EVENING. WIDESPREAD RAINFALL AMOUNTS OF
TWO TO FOUR INCHES WILL OCCUR ACROSS CENTRAL NORTH CAROLINA WITH
AMOUNTS LESS THAN TWO INCHES EXPECTED IN THE TRIAD. THE HEAVIEST
RAINFALL WILL OCCUR THIS MORNING INTO THE EARLY AFTERNOON HOURS. AN
ISOLATED WIND GUST UP TO 40 MPH MAY OCCUR WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT ANY RAINFALL AMOUNTS IN EXCESS OF AN
INCH...OBSERVED RAPIDLY RISING WATER LEVELS IN CREEKS OR
STREAMS...STREETS THAT ARE IMPASSABLE DUE TO HIGH WATER...OR ANY
WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 14, 7:00 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 AM EDT WED JUN 14 2006

NCZ042-043-077-078-085-086-088-089-141200-
JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...SMITHFIELD...WILSON...LILLINGTON...
GOLDSBORO...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
700 AM EDT WED JUN 14 2006

...THREAT OF ISOLATED TORNADOES...

WAYNE AND SAMPSON COUNTIES REMAIN UNDER A TORNADO WATCH TODAY
UNTIL 4 PM AS THE REMNANTS OF TROPICAL STORM ALBERTO MOVE
NORTHEAST THROUGH THE COASTAL PLAIN OF NORTH CAROLINA.

LOCALLY GUSTY WINDS OR BRIEF ISOLATED SMALL TORNADOES ARE ALSO
POSSIBLE IN SWIRLING BANDS OF HEAVY SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH ALBERTO TO THE NORTH AND WEST OF THE OFFICIAL
WATCH AREA...WESTWARD TO THE SANDHILLS AND NORTHWARD TO NEAR THE
TRIANGLE AREA THIS MORNING.

REPORT AN LOCALIZED DAMAGE OR THREATENING CONDITIONS PROMPTLY TO
THE NATIONAL WEATHER SERVICE OR TO LOCAL EMERGENCY OFFICIALS FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:44 AM EDTFlash Flood WarningRAHAnson2 hr
Jun 14, 7:58 AM EDTFlash Flood WarningRAHStanly2 hr
Jun 14, 8:04 AM EDTFlash Flood WarningRAHMontgomery116 min
Jun 14, 9:00 AM EDTFlash Flood WarningRAHChatham, Davidson, Durham, Orange, Randolph3 hr
Jun 14, 9:11 AM EDTFlash Flood WarningRAHAnson, Richmond2 hr
Jun 14, 9:51 AM EDTFlash Flood WarningRAHMontgomery, Stanly99 min
Jun 14, 10:42 AM EDTFlash Flood WarningRAHAlamance, Guilford2 hr
Jun 14, 10:50 AM EDTFlash Flood WarningRAHFranklin, Halifax, Johnston, Nash, Warren3 hr
Jun 14, 11:04 AM EDTFlash Flood WarningRAHEdgecombe, Wilson3 hr
Jun 14, 11:07 AM EDTFlash Flood WarningRAHHarnett3 hr
Jun 14, 11:16 AM EDTFlash Flood WarningRAHChatham, Durham, Granville, Lee, Moore, Orange and 2 more3 hr
Jun 14, 11:44 AM EDTSevere Thunderstorm WarningRAHJohnston31 min
Jun 14, 11:58 AM EDTSevere Thunderstorm WarningRAHFranklin, Wake62 min
Jun 14, 12:06 PM EDTTornado WarningRAHJohnston24 min
Jun 14, 1:52 PM EDTFlash Flood WarningRAHEdgecombe, Franklin, Granville, Halifax, Nash, Vance and 2 more4 hr
Jun 14, 1:55 PM EDTFlash Flood WarningRAHDurham, Harnett, Johnston, Wake2 hr

Nearby

Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.